Services on Demand
- Cited by SciELO
- Access statistics
Print version ISSN 0365-0596On-line version ISSN 1806-4841
An. Bras. Dermatol. vol.79 no.4 Rio de Janeiro July/Aug. 2004
Surgery under local anesthetic: when the unexpected occurs*
Marcos A. R. MartinezI; Maurício PaixãoII; Carlos D' Aparecida Santos MachadoIII
IM.D. Assistant Dermatologist, Clinicas
Hospital of Santo Andre - Dermatology Service of the ABC Medicine School. Masters
student of Dermatology - Department of Dermatology, School of Medicine, USP
IIM.D. Resident of the Dermatology Service, ABC Medicine School
IIIAdjunct Professor and Acting Head of the Dermatology Service, ABC Medicine School. Ph.D. in Dermatology, Federal University of Sao Paulo - Unifesp
The following is a report of a complication occurring in a patient during the procedure of exeresis of a basal cell carcinoma under local anesthesia at the Surgical Center of Santo Andre State Hospital.
A female patient, 53 years old, hypertensive, the hypertension being controlled with the use of alfa-metildopa (500mg/day). She was referred to the service of dermatology of Santo Andre State Hospital (associated to the Faculty of Medicine of ABC), due to a basal cell carcinoma on the nasal bridge. The diagnosis was confirmed by histopathology, and exeresis of the lesion was scheduled. The patient was submitted to clinical and pre-anesthetic evaluation, a routine procedure in the hospital for all patients scheduled for surgery. All the preoperative clinical and laboratory exams were within normal limits. In the operating room, the patient was monitored by electrocardiograph and an anesthetic solution of 6 ml was administered (15 ml of 0.9% saline solution + 5ml of 2% lidocaine + 0.15 ml of adrenaline 1:1000). A few minutes later the patient began to present a hypertensive peak (blood pressure = 180 x 110 mmHg), associated with a supraventricular palpitation at a frequency of 175 beats per minute and without signs of hemodynamic decompensation. By decision of the anesthetist, 5 mg of Methoprolol was quickly administered, with consequent stabilization of the pressure levels and cardiac frequency. At the request of the patient, the surgery was suspended, later an evaluation and complementary cardiological attendance were carried out.
The reason for this brief report is to serve as a reminder of the potential risks of local anesthetics containing a vasoconstrictor, particularly among patients that may present an exacerbated response reaction to this. It should also be underscored that in the literature there is a description of an episode of acute myocardial infarct following a hypertensive crisis associated with local infiltration of an anesthetic.1 Of the possible arrhythmias, there is a report of a case of sustained ventricular tachycardia that could not be reversed by drugs, demanding measures of advanced support, including cardioversion.2 It is important for the professional to know how to deal with potential complications that might occur even in everyday out-patient clinical practice. He should know how to recognize, to intervene and to manage situations that could put the patient's life at risk. The need for additional care with senior citizens must be emphasized due to their associated morbidities, performing procedures in a surgical environment, whenever possible, so that risks of complications can be minimized using the most appropriate support measures. Nevertheless, surgical practice with out-patients when clearly indicated does not offer prohibitive risks,3 even for major procedures, such as liposuctions in carefully selected patients, provided a rigorous vigilance is maintained during and after the procedure.4,5
Marcos A. R. Martinez
Rua Cantagalo 692 cj 814
03319-000 São Paulo SP
Tel.: (11) 6193-8873
Tel/Fax: (11) 4493-5455
Received on March 21, 2003.
Approved by the Consultive Council and accepted for publication on April 04, 2003.
* Work done at "Faculdade de Medicina do ABC", Dermatology Service.